Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 111, NWS Wilmington, OH

June 16, 2012Clark County, Greene County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 16, 2012, 3:44 PM EDT for Clark County, Greene County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 3:44 PM EDT (19:44 UTC)
Expired
Jun 16, 2012, 4:18 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Clark County, OH, Greene County, OH

The radar

The Cincinnati radar (KILN), 51 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS51 KILN 161944
SVRILN
OHC023-057-162030-
/O.NEW.KILN.SV.W.0111.120616T1944Z-120616T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
344 PM EDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN WEST CENTRAL OHIO...
  NORTHERN GREENE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 430 PM EDT.

* AT 342 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR YELLOW
  SPRINGS...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ENON...
  CEDARVILLE...
  SPRINGFIELD...
  SOUTH CHARLESTON...

IN ADDITION...GREEN MEADOWS...JOHN BRYAN STATE PARK...CLIFTON...
HUSTEAD...SNYDERVILLE...SPRINGFIELD MUNICIPAL AIRPORT...BUCK CREEK
STATE PARK AND LISBON ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

THIS INCLUDES THE FOLLOWING INTERSTATE...
I-70 BETWEEN MILE MARKERS 43 AND 63...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY
FROM WINDOWS!

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3984 8358 3969 8393 3984 8406 4003 8379
      4003 8376
TIME...MOT...LOC 1944Z 234DEG 7KT 3982 8390

$$
2 follow-up statements
241 
WWUS51 KILN 162003
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT SAT JUN 16 2012

OHC057-162012-
/O.CAN.KILN.SV.W.0111.000000T0000Z-120616T2030Z/
GREENE OH-
403 PM EDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY HAS
BEEN CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF GREENE COUNTY. 
THUS THE WARNING HAS BEEN CANCELLED.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3983 8367 3979 8382 3982 8383 3982 8389
      3986 8398 3997 8382
TIME...MOT...LOC 2002Z 234DEG 7KT 3984 8386

$$

OHC023-162030-
/O.CON.KILN.SV.W.0111.000000T0000Z-120616T2030Z/
CLARK OH-
403 PM EDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WESTERN CLARK COUNTY...

AT 358 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD
WEAKENED BUT WAS STILL CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS
STORM WAS LOCATED NEAR HUSTEAD...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD.

IN ADDITION...SNYDERVILLE...SPRINGFIELD MUNICIPAL AIRPORT AND PITCHIN
ARE NEAR THE PATH OF THIS STORM.

THIS INCLUDES THE FOLLOWING INTERSTATE...
I-70 BETWEEN MILE MARKERS 48 AND 58...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3983 8367 3979 8382 3982 8383 3982 8389
      3986 8398 3997 8382
TIME...MOT...LOC 2002Z 234DEG 7KT 3984 8386

$$
968 
WWUS51 KILN 162018
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT SAT JUN 16 2012

OHC023-162028-
/O.CAN.KILN.SV.W.0111.000000T0000Z-120616T2030Z/
CLARK OH-
418 PM EDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLARK COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS STORM.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3983 8367 3979 8382 3982 8383 3982 8389
      3986 8398 3997 8382
TIME...MOT...LOC 2018Z 234DEG 7KT 3986 8383

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:14 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 16, 2:14 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
214 PM EDT SAT JUN 16 2012

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES WILL BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS THIS WEEKEND. RIDGING WILL THEN BUILD BACK ACROSS
THE REGION FOR THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES ACROSS PORTIONS OF NORTHERN
KENTUCKY THIS AFTERNOON. IN ADDITION QUITE A BIT OF CU HAS
DEVELOPED ACROSS THE ENTIRE WESTERN HALF OF THE FA. ISOLATED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THIS AREA AND WITH
DECENT INSTABILITY EXPECT THIS TREND TO CONTINUE FOR THE AFTERNOON
HOURS. HIGH TEMPERATURES THIS AFTERNOON WILL BE IN THE UPPER 80S
TO AROUND 9O ACROSS MOST LOCATIONS. SOME LOCATIONS WILL SEE
SLIGHTLY LOWER HIGH TEMPERATURES TODAY WHERE THUNDERSTORMS OCCUR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT ON BRINGING AN UPPER LEVEL SHORTWAVE
TROUGH EASTWARD ACROSS SOUTHWEST ONTARIO ON SUNDAY. INTERMITTENT
DISTURBANCES IN THE SOUTHERN EDGE OF THIS TROUGH WILL MOVE ACROSS
OUR REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT.

THE FIRST IN THIS SERIES OF DISTURBANCES WILL BRING AN ENHANCED LOW
LEVEL JET ACROSS THE FORECAST AREA LATE SATURDAY NIGHT. HI-RES
MODELS ARE IN FAIR AGREEMENT ON TRIGGERING THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS AS A RESPONSE. IT CURRENTLY
APPEARS THE BEST LIFT WITH THE JET WILL OCCUR ACROSS THE
EAST...WHERE DEEP MOISTURE WILL STILL BE SOMEWHAT LIMITED.
AT THIS TIME HAVE FORECAST ONLY LOW END CHANCE POPS OVERNIGHT.

ONCE THE FIRST DISTURBANCE EXITS OUR AREA SUNDAY MORNING...THERE
MAY BE A BREAK IN CONVECTIVE ACTIVITY AS WE DESTABILIZE INTO THE
EARLY AFTERNOON. THEN...ANOTHER MORE VIGOROUS DISTURBANCE WILL
PUSH TOWARD OUR AREA LATE IN THE AFTERNOON. THIS DISTURBANCE WILL
BRING WITH IT ENHANCED LOW LEVEL CONVERGENCE ACROSS OUR REGION
WITH PWAT VALUES APPROACHING 2 INCHES. AS A RESULT...NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON
AND EVENING HOURS. THIS ACTIVITY WILL SPREAD EASTWARD ACROSS OUR
FORECAST AREA THROUGH THE EVENING. MOST OF THIS ACTIVITY WILL
WEAKEN AFTER SUNSET...AND AT THE SAME TIME...THE BEST LIFTING
MECHANISMS WOULD HAVE SHIFTED TO OUR EAST. BY LATE SUNDAY
NIGHT...RIDGING WILL ALREADY HAVE BEGUN TO BUILD NORTHEASTWARD
ACROSS OUR AREA. THIS TREND WILL CONTINUE INTO MONDAY. WITH PLENTY
OF SUN MONDAY...TEMPERATURES WILL ONCE AGAIN BE BACK INTO THE
UPPER 80S TO LOW 90S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED PERIOD WILL BEGIN WITH A DEVELOPING 500 MB RIDGE AND
RISING HEIGHTS OVER THE OHIO VALLEY...WITH A STRENGTHENING UPPER
HIGH TO BECOME CENTERED OVER OHIO BY TUESDAY/WEDNESDAY. THIS WILL
CAUSE A MODERATELY DEEP TROUGH OVER THE WESTERN ATLANTIC TO
PROGRESSIVELY WEAKEN. FURTHER UPSTREAM A BROAD TROUGH OVER THE
NORTHWEST CONUS WILL BEGIN TO DRIFT EASTWARD...REACHING THE GREAT
LAKES REGION BY THE END OF THE PERIOD AS THE UPPER RIDGE BEGINS TO
BREAK DOWN AND SHIFT EASTWARD. ALL THIS SPELLS A RETURN TO ANOTHER
STRETCH OF ABOVE NORMAL TEMPERATURES AND MAINLY DRY CONDITIONS.

MODELS CONTINUE TO SUGGEST SOME LINGERING PRECIP MONDAY MORNING
DESPITE RISING HEIGHTS AND THE SHORTWAVE HAVING ALREADY MOVED
DOWNSTREAM. THIS MAY BE DUE TO A COMBINATION OF WEAK WARM AIR
ADVECTION AND THE MODELS /ESPECIALLY GFS/ OVERDOING THE DEW POINT.
SHOULD SEE A RETURN TO DRY CONDITIONS BY MONDAY AFTERNOON.
TEMPERATURES WILL RISE INTO THE UPPER 80S TO LOWER 90S MONDAY
THROUGH THURSDAY WITH MILD OVERNIGHT LOWS IN THE UPPER 60S TO LOWER
70S. DEW POINTS LOOK TO REMAIN IN THE 60S THROUGH THE PERIOD...SO
EXPECT IT TO FEEL MUGGY BUT NOT OPPRESSIVELY HUMID.

A COLD FRONT WILL DROP FROM THE GREAT LAKES INTO THE OHIO VALLEY BY
THE END OF THE EXTENDED PERIOD. ECMWF HAS BEEN FASTER THAN THE GFS
IN BRINGING THE FRONT INTO THE AREA. PREFERRED HPC/S COMPROMISE
BETWEEN THE TWO SOLUTIONS WITH THE FRONT PROGGED TO PUSH THROUGH THE
CWA DURING THE DAY ON FRIDAY...PROVIDING THE NEXT BEST CHANCE FOR
SOME SHOWERS/TSTRMS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
QUITE A BIT OF CU HAS DEVELOPED ACROSS THE WESTERN TAF SITES. LESS
CU HAS DEVELOPED AROUND THE KCMH AND KLCK AREA THIS AFTERNOON.
ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY HAS
DEVELOPED ACROSS EASTERN INDIANA...NORTHERN KENTUCKY...AND WESTERN
OHIO. EXPECT THIS ACTIVITY TO REMAIN ACROSS THE AREA THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. AT THIS POINT HAVE LIMITED
PRECIPITATION MENTION TO MAINLY VCSH HOWEVER ADDED VCTS MENTION TO
KCVG FOR A FEW HOURS THIS AFTERNOON.

EXPECT THUNDERSTORM ACTIVITY TO DECREASE FOR A FEW HOURS DURING THE
EVENING HOURS. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE
POSSIBLE DURING THE OVERNIGHT HOURS AND INTO THE DAY ON SUNDAY AS
A DISTURBANCE APPROACHES THE AREA. ALTHOUGH ISOLATED THUNDER WILL
BE POSSIBLE AT ANY POINT DURING THIS TIME...LIMITED MENTION OF
THUNDER IN THE TAFS TO THE TIME FRAME THAT WILL HAVE THE
POSSIBILITY OF THE MOST THUNDER ACTIVITY. AT THIS POINT IN TIME IT
APPEARS THAT THIS WILL BE DURING THE LATE MORNING AND INTO THE
AFTERNOON HOURS ON SUNDAY. DUE TO THIS HAVE ADDED A VCTS AND CB
MENTION IN DURING THIS TIME.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY INTO SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...LATTO
NEAR TERM...NOVAK
SHORT TERM...LATTO
LONG TERM...KURZ
AVIATION...NOVAK
Hazardous weather outlook, Jun 16, 4:43 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
443 AM EDT SAT JUN 16 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
443 AM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 3:35 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT SAT JUN 16 2012

OHZ053-062-162000-
CLARK OH-GREENE OH-
335 PM EDT SAT JUN 16 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND CLARK
COUNTIES THROUGH 400 PM EDT...

AT 336 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR YELLOW
SPRINGS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...YELLOW SPRINGS...
ENON...CEDARVILLE...SPRINGFIELD AND SOUTH CHARLESTON.

ALSO...GREEN MEADOWS...JOHN BRYAN STATE PARK...DONNELSVILLE...BUCK
CREEK STATE PARK...SPRINGFIELD MUNICIPAL AIRPORT...LISBON...HARMONY
AND PITCHIN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3983 8360 3968 8394 3982 8408 4003 8379

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:35 PM EDTSpecial Weather StatementILNClark25 min
Jun 16, 4:11 PM EDTSpecial Weather StatementILNShelby34 min
Jun 16, 4:58 PM EDTSpecial Weather StatementILNLogan32 min
Jun 16, 5:19 PM EDTAreal Flood AdvisoryILNShelby3 hr
Jun 16, 6:26 PM EDTSpecial Weather StatementILNBrown34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.